As distribution of the COVID-19 vaccine continues around the world, many people have questions— including whether the vaccine affects antibiotics.
All you have to do is Google questions such as, “can you take antibiotics after COVID vaccine,” or “will antibiotics affect COVID vaccine,” and the results speak for themselves. The latter question alone has more than 49 million search results— and counting.
We did a similar online search, and discovered what credible health organizations have to say about antibiotics and COVID-19 vaccines.
Will antibiotics affect the COVID-19 vaccine?
The answer to this question may be short and simple according to The Centers for Disease Control and Prevention (CDC). The CDC says, “Do not withhold vaccination if a person is taking antibiotics” according to the organization’s Prevaccination Checklist for COVID-19 Vaccines form. You’ll find that response within the “Are you feeling sick today?” section.
This online PDF is designed to ask patients specific questions to help providers determine if there is any reason why that person should not get the COVID-19 vaccine the day of their appointment.
The CDC’s Prevaccination Checklist also explains:
- There is no evidence that acute illness reduces vaccine efficacy or increases vaccine adverse events.
- As a precaution with moderate or severe acute illness, all vaccines should be delayed until the illness has improved.
- Mild illnesses are NOT contraindications, or reasons to not vaccinate.
Can you take antibiotics after getting the COVID-19 vaccine?
This is a question many people have right now: can I take antibiotics after getting the COVID-19 vaccine?
According to the National Foundation for Infectious Diseases (NFID), “There is no influence or interaction between antibiotics and COVID-19 vaccines, so when indicated, antibiotics may be taken at any time relative to COVID-19 vaccine administration.”
This means that getting the COVID-19 vaccine will not interfere with any antibiotics you may be taking and vice versa. It’s important to note this as Children’s Minnesota encourages everyone who is able to get the vaccine to do so when eligible to help stop the spread of COVID-19.
Can I take over-the-counter medications after the COVID-19 vaccine?
Because of some of the side effects of the COVID-19 vaccine such as injection site soreness, arm soreness and body aches– people often wonder, can I take over-the-counter medication like ibuprofen or acetaminophen to help relieve these side effects?
The answer is: yes. While side effects of the vaccine are normal as your body is building immunity, it’s OK to use these over-the-counter medications to help relieve your pain or discomfort. It is discouraged to take these types of anti-inflammatory before the COVID vaccine as a pre-medication if possible as it may slightly lower the immune response to the vaccine. However anyone routinely on these medications for medical reasons should talk with their provider on whether to hold the doses for the day prior to vaccination.
Additional COVID-19 vaccine resources
You likely have more questions surrounding the COVID-19 vaccine. Children’s Minnesota’s Mighty Blog has additional articles to help you answer them.